fbpx

Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission

Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.

Click the orange button to the right to learn more about what you can start doing today.

Chemotherapy, Allergic Reaction, Hypersensitivity all Adverse Events?

Share Button

 The use of most cytotoxic agents is associated with potential hypersensitivity reactions, and the constant increase of their administration has caused an increase in the incidence of these adverse effects

I went through multiple cycles of many different chemotherapy regimens, including an Autologous Stem Cell Transplant (ASCT). I exhibited hypersensitivity as well as short, long-term and late stage adverse events (side effects.

Full disclosure. Four years of traditional toxic cancer therapies from my diagnosis of multiple myeloma (MM) in 2/94 did little more than provide brief remissions and a host of short, long-term and late-stage side effects.

As a long-term MM survivor at this point in my life, I am more likely to die from my late stage side effects or a therapy-induced secondary cancer than I am of my original cancer. Therefore the question “How do people die from cancer?” is intensely personal to me.

 

For the articles linked below to classify collateral damage caused by toxic chemotherapies as “hypersensitivity” makes the patient sound as though he/she has something wrong with them. In fact, every cancer patient suffers from side effects. The question is what, when and how extensive will those side effects be?

And what, if anything can the newly diagnosed multiple myeloma patient do to protect him/herself?

What is the difference between routine chemotherapy-induced side effects, allergic reactionhypersensitivy and  systemic anaphylaxis (SAHSA)?

After extensive research I determined that there is no real record of SAHSA. My guess is there there are simply too many reasons why chemotherapy can go wrong. The problem is that SAHSA is a real and growing problem not only in the United States but around the world.

Even if I use a conservative estimate for SAHSA occurances, say 1% of all patients undergoing chemotherapy, with over 14 million newly diagnosed cancers around the world, there are potentially thousands of patients negatively affected by this problem.

But here is the real reason why I’m blogging about this dramatic health problem. The only pattern that I have noticed after years of cancer coaching is that side effects occur:

  • the more chemotherapy, the more cycles the patient has and
  • the older the cancer patient is

In short, and I admit that this is a low-tech solution in an industry that is all about high-tech solutions, but what about “pre-habilitating” cancer patients before they undergo surgery, chemo or radiation? Exercise, nutrition and supplementation have been shown by research to make a measurable improvement in cancer outcomes.

Have you been diagnosed with multiple myeloma? What therapies are you considering? Please scroll down the page, post a question or comment and I will reply to you ASAP.

Thank you,

David Emerson

  • MM Survivor
  • MM Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


The complex clinical picture of presumably allergic side effects to cytostatic drugs: symptoms, pathomechanism, reexposure, and desensitization.

“The number of drugs used for the treatment of different types of cancers is constantly increasing and actually exceeds 100 distinct chemical formulations. The use of most cytotoxic agents is associated with potential hypersensitivity reactions, and the constant increase of their administration has caused an increase in the incidence of these adverse effects, thus becoming a relevant problem for clinicians.

Hypersensitivity reactions are common with platinum compounds, L-asparaginase, taxanes, procarbazine, and epipodophyllotoxins, whereas they are unusual, but always possible, with the other chemotherapeutic drugs.

Reactions associated with individual drugs are discussed in detail. The mechanism underlying these hypersensitivity reactions involves IgE-mediated hypersensitivity reactions, nonallergic hypersensitivity reactions, and a few pathogenetically unclear reactions.

More studies are needed to better understand, diagnose, treat, and prevent these reactions. To achieve this goal, a multidisciplinary approach to treat patients with cancer who have potential allergies is needed.”

Hypersensitivity Reactions Associated with Platinum Antineoplastic Agents: A Systematic Review

“Platinum-containing chemotherapy agents (cisplatin, carboplatin, oxaliplatin) have been approved in the first-line setting of numerous malignancies, such as ovarian, bladder, head and neck, colorectal, and lung cancer.

Their extensive use over the last decade has led to a significant increase in the incidence of hypersensitivity reactions, which are defined as unforeseen reactions whose signs and symptoms cannot be explained by the known toxicity of these drugs.

Skin rash, flushing, abdominal cramping, itchy palms, and back pain are common symptoms. Cardiovascular and respiratory complications can prove fatal. Multiple pathogenetic mechanisms have been suggested. Hypersensitivity usually appears after multiple infusions, suggesting type I allergic reactions; however, other types of hypersensitivity also seem to be implicated. Several management options are available to treating physicians: discontinuation of chemotherapy, premedication, prolonging of infusion duration, desensitization protocols, and replacement with a different platinum compound after performing skin tests that rule out cross-reactions among platinum agents…

Platinum hypersensitivity symptoms may develop acutely during infusion or within minutes, hours, or days after the infusion []. A mild rash may be the first manifestation of hypersensitivity, and this will be followed by more severe reactions in 50% of patients. Symptoms of mild hypersensitivity include skin rash, urticaria, flushing, palmar itching, burning, edema of the face and hands, abdominal cramping and diarrhea, back pain, and pruritus. They usually resolve quickly with antihistamines and steroids. More severe reactions manifest with bronchospasm, tachycardia, hypotension or hypertension, seizures, and chest pain. Systemic anaphylaxis may be life-threatening [, , , , , , ].

In oxaliplatin-based regimens, dysesthesia with laryngeal spasm may occur during, immediately after, or even hours after the drug administration [, ]. Respiratory problems may be more severe than initially estimated in many cases, as hypoxemia in oxaliplatin-related reactions is often found with no symptoms of dyspnoea []…

Conclusions-Platinum-induced hypersensitivity reactions are a potentially fatal complication that occurs at a rising incidence rate due to the growing use of these agents in chemotherapy. The clinical symptoms range from a mild rash to severe anaphylaxis, and multiple types of hypersensitivity seem to be implicated. Doctors, as well as patients, should be appropriately educated to promptly recognize symptoms. In case of severe anaphylactic reactions, platinum-based treatment is usually completely discontinued. In more moderate reactions, patients can be rechallenged with infusion rate reduction and premedication, by following a desensitization protocol or by receiving a different platinum chemotherapy agent. Skin testing can help rule out the possibility of cross-reaction between platinum-based compounds rendering the continuation of effective platinum-based chemotherapy safe.”

Management and Preparedness for Infusion and Hypersensitivity Reactions

Background.Like nearly all systemic cancer therapies, monoclonal antibodies are associated with hypersensitivity reactions. This article reviews the characteristics and management of hypersensitivity reactions to monoclonal antibodies and commonly used chemotherapy agents…

Conclusion.Hypersensitivity or infusion reactions to platinum compounds are acquired; reactions to taxanes and monoclonal antibodies are immediate and typically occur during the first few minutes of the first infusion. The different time of onset should be considered when developing strategies for preventing and managing hypersensitivity reactions. The decision to rechallenge or discontinue treatment after a reaction occurs depends on the severity of the reaction and other clinical factors…”

Leave a Comment:

13 comments
Add Your Reply